Wisconsin, 2016

Damaging Winds in Wisconsin, August 18, 2016

August 18, 2016 · NWS ARX · 4 events in 2 counties and zones

Thunderstorms with damaging winds moved across a small portion of southwest Wisconsin during the evening of August 18th. Numerous trees and power lines were blown down near De Soto (Crawford County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with damaging winds moved across a small portion of southwest Wisconsin during the evening of August 18th. Numerous trees and power lines were blown down near De Soto (Crawford County). Trees were also blown down in Boscobel (Grant County) and Bagley (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 18, 5:17 PM CST, 36 minutes earlier.

Area forecast discussion, Aug 18, 5:17 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
617 PM CDT THU AUG 18 2016

.SHORT TERM...(Tonight through Friday Night)
Issued at 241 PM CDT THU AUG 18 2016

Surface map this afternoon has a warm front extending from near
Sioux Falls SD through Waterloo IA and then into northwestern IL.
Increasing moisture transport into/over the warm front aided by an
approaching mid-level trough, per latest water vapor loop, was
producing scattered thunderstorms across southern/central MN.

Main concern through Friday night is obviously on thunderstorm
chances and severe/localized heavy rain threat.

Going into this evening/overnight...moisture transport continues to
increase over the warm front as it moves slowly northward to near I-
90 by pre-dawn hours. This is expected to fuel thunderstorms with
highest chances along/north of I-90. Could see an isolated strong to
severe storm threat with the main threat being wind. Precipitable
waters in the 1.5 to 1.8 range overnight, so could see some
concentrated/localized heavier rainfall with some of the storms.
Appears to be a lull in the moisture transport among the various
models in the 09-15z time frame...so should see a corresponding lull
in showers and thunderstorms.

Focus then turns to incoming cold front Friday afternoon/night with
0-3km mucape pool of 3500-5500J/kg in place along/south of I-94. 0-
3km bulk shear still a bit meager in the 20-maybe 35kt range. Still
thinking damaging wind would be the main severe threat if some
linear organization can be attained. Also will continue to see that
threat of localized/concentrated heavier rainfall with some of the
storms.

.LONG TERM...(Saturday through Thursday)
Issued at 241 PM CDT THU AUG 18 2016

For Saturday into Saturday night...still seeing some differences
among the deterministic models on amount of intensification of
surface low moving northeast across the area. NAM has been
consistently the deepest with the low and steers heavier deformation
area rain more from east central MN into northwest WI. The
GFS/ECMWF/GEM have a more open wave low and resultant deformation
rain is light but more focused over our southeast MN into west
central/north central WI area. Consensus of all the models brings a
broad 1-2 inches of rainfall across our area from tonight through
Saturday. Have to believe there will be some localized higher
amounts given the higher precipitable water amount/humid airmass in
place. As such, went with an ESF/Hydrologic Outlook with concern for
for some flooding the next few days until this low exits the area.

Autumn-like conditions in store for Sunday behind the departing low
and as cool Canadian high pressure builds into the region. Could
still see a few lingering/isolated showers across central WI under
the deeper cyclonic flow aloft. Otherwise...plan on high
temperatures in the upper 60s/lower 70s.

Looks dry through Tuesday with a slow warming trend through Tuesday
as that high pressure drifts eastward into the Great Lakes/Ohio
River Valley regions. Highs on Monday look to be in the 70s and in
the upper 70s/lower 80s Tuesday.

Shower/thunderstorm chances return Wednesday through Thursday as a
mid-level trough/surface cold front pushes into the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 617 PM CDT Thu Aug 18 2016

Complex of storms tracking across southeast Minnesota will be
southeast of KRST and near KLSE near 00Z. Worst of the conditions
will be past KRST and will start with a VCTS and VFR conditions.
However, KLSE can expect the storms to produce IFR conditions for
an hour or two this evening. After that, will continue to have the
threat for additional storms as the low level moisture transport
intersects the warm front. The latest runs of the HRRR and CR-HRRR
show a break in the activity for while this evening and then
activity filling back in the Interstate 90 corridor. Will cover
this with a VCTS for now and refine later if/when this activity
starts to develop.

&&

.HYDROLOGY...
Issued at 241 PM CDT THU AUG 18 2016

Latest NAM/GFS/ECMWF still showing precipitable water values in the
1.5 to 1.8 inch range tonight through Saturday. However...models
still displaying differences in placement of convection and heavier
rainfall tracks through period. At this time...looks like the
forecast will likely see 1 to 2 inches of rainfall through the
period...with locally 2 to 4 inches. If storms entrain over any
given area either tonight or Friday evening/night...flooding will be
possible. However...confidence remains low for any flooding
potential.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...04
HYDROLOGY...DAS
Hazardous weather outlook, Aug 18, 2:00 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT THU AUG 18 2016

IAZ008>011-MNZ079-086>088-094>096-191100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-WABASHA-DODGE-OLMSTED-WINONA-
MOWER-FILLMORE-HOUSTON-
300 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED GOING INTO THE EVENING.
SOME STORMS COULD PRODUCE STRONG WINDS...HAIL...AND HEAVY RAIN.
A FEW WARNINGS ARE POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER TONIGHT AND OVERNIGHT.
SOME OF THE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING
WINDS...HEAVY RAIN AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS REMAIN LIKELY FRIDAY INTO SATURDAY. SOME OF THE
STORMS COULD BE STRONG WITH GUSTY WINDS...HEAVY RAIN AND HAIL
LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY BETWEEN 5PM
AND 9PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ018-019-029-030-WIZ041>044-053>055-061-191100-
FLOYD-CHICKASAW-FAYETTE-CLAYTON-LA CROSSE-MONROE-JUNEAU-ADAMS-
VERNON-CRAWFORD-RICHLAND-GRANT-
300 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING...AFTER 6PM. A FEW OF THE
STORMS COULD BE STRONG WITH GUSTY WINDS AND HAIL. ADDITIONAL
STORMS COULD REFORM LATE TONIGHT AS WELL WITH A THREAT FOR HEAVY
RAIN...GUSTY WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FRIDAY INTO SATURDAY. SOME OF THE STORMS
COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...HEAVY RAIN AND
HAIL LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...BUT A FEW GROUPS
MIGHT BE NEEDED IF STRONGER STORMS MOVE IN EARLY THIS EVENING.
SPOTTERS MAY ALSO BE NEEDED LATE FRIDAY AFTERNOON INTO FRIDAY
NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-032>034-191100-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
300 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...NORTH CENTRAL WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE GOING INTO THE EVENING...
BUT ANOTHER THREAT EXISTS OVERNIGHT WITH THE POTENTIAL FOR HEAVY
RAIN...GUSTY WINDS AND HAIL. RAINFALL AMOUNTS WILL NEED TO BE
WATCHED IN CASE ADDITIONAL FLOODING DEVELOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FRIDAY INTO SATURDAY. SOME OF THE STORMS
COULD BE STRONG AT TIMES WITH HEAVY RAIN AND GUSTY WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

SHEA

In the hours before

Local storm report, Aug 18, 5:23 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     3 W PRESTON             43.67N 92.14W
08/18/2016  M48 MPH          FILLMORE           MN   AWOS

&&

SHEA
Special weather statement, Aug 18, 5:25 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
625 PM CDT THU AUG 18 2016

IAZ010-011-019-029-030-MNZ088-096-WIZ041>043-053>055-061-190015-
CLAYTON-CHICKASAW-FAYETTE-WINNESHIEK-ALLAMAKEE-WINONA-HOUSTON-JUNEAU-
MONROE-LA CROSSE-RICHLAND-CRAWFORD-GRANT-VERNON-
625 PM CDT THU AUG 18 2016

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN
THROUGH 730 PM...

AT 621 PM CDT...RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM NEAR LEWISTON TO NEAR CALEDONIA
TO JUST NORTHEAST OF DECORAH TO NEAR SPILLVILLE. MOVEMENT WAS EAST
AT 50 MPH.

WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STRONG TO SEVERE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...DECORAH...PRAIRIE DU CHIEN...LA CRESCENT...VIROQUA...
WAUKON...LANCASTER...CALEDONIA...WEST UNION...GUTTENBERG...ELKADER...
LANSING...ONALASKA...BOSCOBEL...FENNIMORE...POSTVILLE...WESTBY...
MONONA...HILLSBORO AND CASHTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STRONG TO SEVERE
THUNDERSTORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

THESE STRONG TO SEVERE THUNDERSTORMS MAY INTENSIFY...SO BE CERTAIN TO
MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

IF YOU BOATING OR SWIMMING ON THE MISSISSIPPI RIVER...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.

LAT...LON 4306 9227 4336 9165 4365 9158 4382 9173
      4384 9173 4385 9175 4391 9181 4383 9026
      4265 9075 4268 9090 4265 9090 4264 9113
TIME...MOT...LOC 2321Z 288DEG 43KT 4396 9192 4364 9159 4337 9165 4317
9202

DAS
Local storm report, Aug 18, 5:30 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
630 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       HAYFIELD                43.89N 92.85W
08/18/2016  M1.67 INCH       DODGE              MN   PUBLIC

            1.67 INCHES OF RAIN IN 45 MINUTES.

&&

MAH
Local storm report, Aug 18, 5:35 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     3 NW WYKOFF             43.74N 92.31W
08/18/2016  M47 MPH          FILLMORE           MN   COCORAHS

            SMALL TREE LIMBS DOWN.

&&

MAH
Local storm report, Aug 18, 5:43 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
643 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     3 W PRESTON             43.67N 92.14W
08/18/2016                   FILLMORE           MN   AMATEUR RADIO

            LOTS OF TREE DAMAGE ON SECONDARY ROADS WEST OF PRESTON.

&&

SHEA
Special weather statement, Aug 18, 5:49 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT THU AUG 18 2016

IAZ018-019-190015-
CHICKASAW-FLOYD-
649 PM CDT THU AUG 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL CHICKASAW
AND NORTHERN FLOYD COUNTIES...

AT 648 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF ELMA TO NEAR
ROCKFORD. MOVEMENT WAS EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHARLES CITY...NORA SPRINGS...RUDD...FLOYD...MIDWAY...CARRVILLE...
AND FLOYD CROSSING...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4321 9274 4321 9258 4318 9253 4296 9255
      4304 9287 4313 9302 4318 9302
TIME...MOT...LOC 2348Z 281DEG 32KT 4319 9259 4308 9296

DAS

The radar

The La Crosse radar (KARX), 51 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
August 18, 5:53 PM CST
Where
Crawford County, 2.44 mi NW of Ferryville
Measured
40 kt (46 mph) estimated gust
Property damage
$6,000
Reported by
County Official
Coordinates
43.370, -91.140

Numerous trees and power lines were blown down along State Highway 35 from De Soto south toward the Rush Creek area.

Thunderstorm Wind, Grant

When
August 18, 6:30 PM CST
Where
Grant County, 0.69 mi N of Boscobel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.140, -90.700

A road was blocked in Boscobel when a large tree was blown down.

Thunderstorm Wind, Grant

When
August 18, 6:35 PM CST
Where
Grant County, 1.01 mi E of Bagley
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.900, -91.100

Small trees were blown down in Bagley.

Thunderstorm Wind, Grant

When
August 18, 7:00 PM CST
Where
Grant County, 0.86 mi NW of Cassville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.730, -91.010

A large tree was blown down in Nelson Dewey State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654730, 654731, 654749, 654750.